North Carolina, 2016

Damaging Winds in North Carolina, July 27, 2016

July 27, 2016 · NWS RNK · 10 events in 5 counties and zones

A strong upper level disturbance passed across the central Appalachians, triggering scattered strong to severe thunderstorms. Strong daytime heating, with temperatures ranging from the mid 80s across the mountains to the low 90s across Piedmont, supported MLCAPE values ranging from 2000 to 3000 J/Kg east of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level disturbance passed across the central Appalachians, triggering scattered strong to severe thunderstorms. Strong daytime heating, with temperatures ranging from the mid 80s across the mountains to the low 90s across Piedmont, supported MLCAPE values ranging from 2000 to 3000 J/Kg east of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 2:54 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
354 PM EDT Wed Jul 27 2016

.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 220 PM EDT Wednesday...

Expect convection that is developing from the Shenandoah Valley
southwest to the mountains of Southwest Virginia into NW NC to
continue through this evening generally moving in an east or
southeast direction at 15 to 20 mph. Still a marginal risk for
damaging winds as high pwats will lead to water loading. MLCAPEs
running 2000-3000 J/KG though effective shear is a little lower than
yesterday across the northern county warning area, mainly 25 kts.

Plenty of lightning and heavy rain as well, so will have to watch
for localized flooding if backbuilding or training cells occurs.

As we head through overnight the models show weakening convection as
weak upper support moves east. As we head to Thursday, models
continue to advertise decent shortwave moving from the TN Valley
into the eastern Ohio Valley. Better upper support with backing
winds suggests that higher threat of showers and storms occurs over
the mountains, though further east is limited some. Any cloud cover
tonight into Thursday from blow off of upstream convection may
inhibit stronger storms in the west, but should be more sunshine in
the east. The Storm Prediction Center Day 2 has a slight risk of
severe storms in our piedmont counties Thursday and marginal
elsewhere.

Looking for highs to ranging from the lower to mid 80s west to lower
to mid 90s east.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

Overall synoptic pattern shows upper ridge across the western states
with broad trough developing across the MS/OH valley as fairly
strong short-wave helps to amplify the trough. This will spin up
a weak surface low...currently forecast by the consensus of
models to pass just to our northwest Thursday night and Friday
with an axis of very high PWATS and the potential for significant
rainfall mainly to our north and west. QPF ranges from less than
0.25 inches far southeast CWA up to possibly 1.50 inches far
northwest. Recently issued WPC Day 2 (12z Thu-12z Fri) Excessive
Rainfall outlook show an area of slight chance for excessive
rainfall mainly north and west as well. Cannot rule out some hydro
issues in our northern counties with this much rainfall but better
likelihood north of the CWA where some Flood Watches have been or
are likely to be issued. At this point no Flood Watches for our
area but will have to monitor closely for any southward shifts in
the expected area of heaviest rainfall. Partial clearing Friday
into the weekend with little significant change in the overall
pattern. Maintaining diurnal thunderstorm chances in the still
moist and unstable air mass. Temperatures near to slightly above
seasonal normals.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

The generalized pattern over the CONUS will be slow to change in the
extended period as upper ridge builds over the western states an
broad troughing takes hold across the eastern U.S. Expect several
shortwaves will crest the western ridge and help to amplify the
eastern trough early in the period. Meanwhile a surface frontal
boundary will persist in the vicinity of the mid-Atlantic through
the period oscillating somewhat north and south in response to short-
wave activity and modified by rounds of mainly afternoon/evening convection.
The air mass will remain warm and humid through the period with
daily highs near to slightly above normal and lows above normal
due to the high humidity and considerable cloudiness at times. By
Wednesday indications are that H5 heights will begin to rise again
with somewhat drier and hotter conditions for mid-week period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.

Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.

Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...WP
Hazardous weather outlook, Jul 27, 8:53 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 4:05 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     4 ENE FERRUM            36.95N 79.95W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF FRANKLIN STREET
            AND PLEASANT HILL ROAD

&&

PW
Local storm report, Jul 27, 4:23 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NW PENHOOK            37.02N 79.68W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE FOOT DIAMETER TREE DOWN ON LAKESTONE ROAD

&&

PW
Local storm report, Jul 27, 4:28 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 NNW FERRUM            36.92N 80.02W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN ON A VEHICLE ON FERRUM MOUNTAIN ROAD NEAR
            THE INTERSECTION WITH FRANKLIN STREET

&&

PW
Special weather statement, Jul 27, 4:33 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT WED JUL 27 2016

NCZ005-006-272200-
ROCKINGHAM-CASWELL-
533 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND SOUTHEASTERN ROCKINGHAM COUNTIES...

AT 533 PM EDT...A STRONG THUNDERSTORM WAS NEAR REIDSVILLE...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
CAMP SPRINGS...
JERICHO...
LAWSONVILLE...
AND QUICK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7970 3633 7974 3639 7968 3645 7946
      3625 7931 3625 7953 3624 7953
TIME...MOT...LOC 2133Z 250DEG 26KT 3631 7962

JJM
Local storm report, Jul 27, 4:35 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     5 WSW BOONES MILL       37.09N 80.03W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN ON CAHAS MOUNTAIN ROAD

&&

PW
Local storm report, Jul 27, 4:38 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     CHALK LEVEL             36.92N 79.28W
07/27/2016                   PITTSYLVANIA       VA   911 CALL CENTER

            MULTIPLE TREES DOWN THROUGHOUT THE TOWN

&&

PW

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 27, 4:38 PM EST to 4:40 PM EST
Where
Rockingham County, 2.03 mi E of Reidsville to 0.87 mi NW of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.371, -79.633

A large tree was blown down by thunderstorm winds along Highway 29. Two trees were also blown down across the northeast side of the community of Reidsville.

Thunderstorm Wind, Caswell

When
July 27, 5:04 PM EST
Where
Caswell County, 2.48 mi SW of Yanceyville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.373, -79.429

Several trees were blown down by thunderstorm winds along Highway 158.

Thunderstorm Wind, Stokes

When
July 27, 5:33 PM EST
Where
Stokes County, 0.7 mi ENE of King
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.282, -80.358

Several trees and powerlines were blown down by thunderstorm winds along North Main Street in the community of King.

Thunderstorm Wind, Stokes

When
July 27, 5:34 PM EST
Where
Stokes County, 2.98 mi NNE of Walnut Cove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.340, -80.130

Several trees and power lines were blown down by thunderstorm winds along Tuttle Road.

Thunderstorm Wind, Rockingham

When
July 27, 5:36 PM EST
Where
Rockingham County, 0.86 mi ENE of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.384, -79.955

Several trees were blown down by thunderstorm winds across the community of Madison.

Thunderstorm Wind, Wilkes

When
July 27, 5:45 PM EST
Where
Wilkes County, 3.92 mi SSW of Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.168, -81.028

A large tree was blown down by thunderstorm winds on Antioch Church Road.

Thunderstorm Wind, Wilkes

When
July 27, 5:50 PM EST
Where
Wilkes County, 1.39 mi SW of Roaring River to 1.18 mi SSW of Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.207, -81.019

A large tree was blown down by thunderstorm winds along Abtco Road. Another tree was blown down along Roaring River Road.

Thunderstorm Wind, Rockingham

When
July 27, 5:58 PM EST
Where
Rockingham County, 0.5 mi WNW of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.401, -79.779

Thunderstorm winds brought down two trees within the western outskirts of the community of Wentworth.

Thunderstorm Wind, Yadkin

When
July 27, 6:31 PM EST
Where
Yadkin County, 0.75 mi NW of Martins Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.087, -80.680

A large tree was blown down by hunderstorm winds at the intersection of Brandon Hills Road and Neelie Road.

Thunderstorm Wind, Yadkin

When
July 27, 6:33 PM EST
Where
Yadkin County, 2.09 mi ENE of Yadkinville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.136, -80.633

A large tree was blown down by thunderstorm winds at the intersection of Highway 421 and Myers Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651309, 651310, 651317, 651312, 651318, 651322, 651324, 651319, 651320, 651321.